Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2001 Mar;137(3):301-4.

Association of human herpesvirus 6 infection with drug reaction with eosinophilia and systemic symptoms.

Author information

  • 1Dermatology Department, Hôpital Bichat-Claude Bernard, 46 rue Henri Huchard, 75018 Paris, France. vincent.descamps@bch.ap-hop-paris.fr

Abstract

BACKGROUND:

There is a current debate regarding the association of human herpesvirus 6 (HHV-6) infection and drug reaction with eosinophilia and systemic symptoms (DRESS).

METHODS:

Seven consecutive patients hospitalized with DRESS were enrolled in a prospective study to evaluate evidence of active HHV-6 infection.

OBSERVATIONS:

The imputable drugs were carbamazepine (5 patients), ibuprofen (1 patient), and sulfasalazine (1 patient). All patients were seropositive for anti-HHV-6 IgG antibodies. Anti-HHV-6 IgM antibodies were detected in 4 of the 7 patients with a seroconversion in 2 patients. Neither anti-cytomegalovirus nor anti-Epstein-Barr virus early antigen IgM antibody was detected. Human herpesvirus 6 genome was not detected by polymerase chain reaction in the first serum sample of all patients. It was weakly detected in skin lesions in the last patient tested by polymerase chain reaction but was not found in uninvolved skin.

CONCLUSIONS:

The results suggest an association between HHV-6 active infection (primo-infection or reactivation) and severe DRESS. Absence of anti-cytomegalovirus or anti-Epstein-Barr virus early antigen IgM antibodies argues against a nonspecific viral reactivation. Human herpesvirus 6 infection may play a role in the development of DRESS in susceptible patients. Some drugs with reactive metabolites could favor reactivation and propagation of HHV-6.

Comment in

PMID:
11255328
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk